Impossible to lose weight on tamoxifen?


Question from TLang: I gained 30 lbs. during my treatments (not from overeating) and I've been on tamoxifen just over one year. I have not lost an ounce and am very upset. I am still extremely tired. My oncologist told me that I will not be able to lose the weight while on the tamoxifen. How can this be? There has to be something! Also since this IS a side effect from the chemo, why do we not get more help from our oncologists?
Answers - Cyndi Thomson, Ph.D., R.D. First of all, you may want to talk to your oncologist about the medication because although studies say that women do not gain appreciable weight on tamoxifen, I commonly hear this complaint. So you may want to discuss with your doctor if there are other options for medications if you really believe it's the tamoxifen that is the problem. The other thing I would say is that the best way to overcome fatigue is to get more active. That's hard in the short run, but in the long run you'll sleep better and you'll feel more rested. In your case, you may want to join a structured program or find a friend who will walk with you or help you to stay active. Understand it's going to be tough for several weeks, but just keep with it. You may be a good candidate to link up with a registered dietitian who understands cancer care at your local cancer center or hospital.
Melinda Irwin I would have a more in-depth talk with your oncologist about this issue and how much it's bothering you. The oncologist may not realize how important this is to you, as he/she may not have noticed the weight change. So maybe you should bring it to his/her attention and let them know.

On Wednesday, April 18, 2007, the Ask-the-Expert Online Conference was called Weight Management During and After Breast Cancer Treatment. Cyndi Thomson, Ph.D., R.D. and Melinda Irwin Ph.D., M.P.H. answered your questions on managing weight during and after breast cancer treatment.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top